Chat with us?
Open Chat
You can ask us anything in real-time in our Live Chat!
Open Chat

Request answers from expert doctors:





What’s the relationship between antidepressants like sertraline (Zoloft) and weight gain?

Age: 16 - 29
Psychiatry Mental Health Medication & Prescriptions
DOCTOR’S ANSWER (2)
Dr Ng Beng Yeong
"Psychiatrist with over 20 years of experience"
(9 Reviews)
Whatsapp

Zoloft is the brand name of sertraline, an antidepressant used to treat major depressive disorders. It is in a class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). They work by controlling levels of serotonin (a neurotransmitter) in the brain.

In addition to treating major depressive disorders, Zoloft is given to those suffering from post-traumatic stress disorder (PTSD), premenstrual dysphoric, and obsessive-compulsive disorder (OCD), along with generalized anxiety disorder (GAD), and panic disorder.

Like many other antidepressants, the use of Zoloft has been associated with weight gain. Weight gain caused by Zoloft may be due to fluid retention, lack of exercise, increased appetite, or other factors. It may be the medications trigger changes in metabolism that cause the body to use up calories less efficiently, or that they affect the appetite, leading a person to overeat.

Another hypothesis is that weight gained while on an SSRI may be partially due to the fact that some people don't feel like eating when they're depressed and so they lose weight. Once they start feeling better while on medication, their appetite comes back, they eat more and eventually return to their regular weight. Research suggests that the amount of weight typically gained while on an SSRI is modest.

Experts recommend physical activity and eating fewer high-calorie foods to manage weight gain while taking Zoloft or other antidepressants.

Zoloft carries a black-box warning because of an increased risk of suicide among people taking the drug. Studies have shown that antidepressants like Zoloft can increase suicidal thoughts and behaviours in children, adolescents and younger adults who already have major depressive disorders or other psychiatric problems. However, in those older than 24, there was no increased risk and there was actually a reduction in risk among adults 65 and older. Your doctor will decide if the risks are acceptable and will monitor you closely.

It is dangerous to just stop taking an antidepressant: With many of them, going cold turkey can lead to an array of unpleasant withdrawal side effects known collectively as discontinuation syndrome.

Here are other, less drastic, measures that you can take to lose weight while on an antidepressant.

 

First, eat less.

This is a tried-and-true approach to losing weight, at least for people who aren't grappling with a medical condition that gets in the way of that. A dietitian or nutritionist can help a person determine the ideal weight and how to get there. It may be as simple as giving up ice cream or preparing one’s own food. A useful tip is to eliminate or cut way back on low-fibre, simple carbohydrates such as bread and pastries made with only white flour, sugary desserts, candies, sodas, and soft drinks.

 

Second, exercise more.

Adding aerobic activities like fast walking, running, cycling and swimming into a person’s daily routine, especially while also cutting calories, will help a person lose weight.

 

Third, switch meds.

Although most antidepressants potentially cause weight gain, this is more of a risk with some than others. Research suggests that paroxetine is linked to more weight gain than sertraline or fluoxetine. It may be worthwhile to try Bupropion, a non-SSRI antidepressant, that is a norepinephrine-dopamine reuptake inhibitor (NDRI). It works differently in the brain than SSRIs do. Some people even lose a little weight while taking Wellbutrin.

 

Fourth, ensure that one gets 6 to 8 hours of sleep at night.

Good sleep habits can help regulate weight.


Dr Ng Beng Yeong
MBBS, MMed (Psychiatry), FAMS

NG BENG YEONG PSYCH MEDICINE CLINIC
3 MOUNT ELIZABETH
MOUNT ELIZABETH MEDICAL CENTRE
#15 - 05 Singapore 228510

46 views 1 Feb 2020
Dr Paul Ang
"Family Physician with special interest in Mental Health"
(1 Reviews)
Whatsapp

You are quite right that antidepressants tend to cause weight gain.

The reason for doing so is not completely understood, but doctors think that it could be related to the better mood of the patient on these medications. When the patients feel better and get well, they eat better, makes sense?

Nonetheless, not all antidepressants are the same. The one that you mentioned like sertraline, actually is one of the ones that are "weight neutral", or one of the ones that causes the least weight gain.

If you are concerned, you should speak to your doctor about the medication you are on.

You should start exercising as well and watch your diet to combat.


Dr Paul Ang
MBBS, GDFM, MRCSEd

Zenith Medical Clinic

#01-374
266C Punggol Way
Singapore 823266


302 views 14 Jun 2019
Not the answer you're looking for? Browse other answers tagged Psychiatry Mental Health Medication & Prescriptions or ask your own question now FOR FREE.
Consult Doctors. FREE.
Real Doctors, Expert Answers
Connect with Facebook Connect with Google For Doctors
By creating an account, you are indicating that you have read and accepted the DoctorxDentist Terms of Use.
Consult Doctors. FREE.
Real Doctors, Expert Answers
By creating an account, you are indicating that you have read and accepted the DoctorxDentist Terms of Use.
Registration Progress
Step 1: Indicate Topics of Interests
Step 2: Follow Relevant Doctors
Complete!
What are your interests?
Please select at least 3 interests.
NEXT
NEXT
Registration Progress
Step 1: Indicate Topics of doctors
Step 2: Follow Relevant Doctors
Complete!
Follow your favourite doctors
We found some doctors you may like. Click continue to follow them.
CONTINUE
CONTINUE
Consult Doctors. FREE.
Real Doctors, Expert Answers
Continue with Facebook Continue with Google

or

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

Continue with Facebook Continue with Google

Disclaimer: Any answers provided are for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor immediately. Always seek the advice of your doctor before starting or changing treatment.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR ANSWER HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR ANSWER

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR QUOTE REQUEST HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR THREAD HAS BEEN

SUCCESSFULLY CREATED.

HEAD OVER TO FORUM PAGE NOW

TO JOIN THE DISCUSSION

YOUR THREAD

HAS BEEN

SUCCESSFULLY

CREATED.

HEAD OVER TO THE FORUM PAGE NOW

TO JOIN THE DISCUSSION!

YOUR REVIEW HAS BEEN

SUCCESSFULLY SUBMITTED.

THANK YOU.

YOUR REVIEW

HAS BEEN

SUCCESSFULLY

SUBMITTED.

THANK YOU.

YOUR EMAIL HAS BEEN

SUCCESSFULLY SUBSCRIBED.

THANK YOU.

YOUR EMAIL

HAS BEEN

SUCCESSFULLY

SUBSCRIBED.

THANK YOU.

YOUR CONSULTATION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL

GET BACK TO YOU SHORTLY.

YOUR CONSULTATION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS

WILL GET

TO YOU

SHORTLY.

MESSAGES TO